Maryland, 2002

High Wind in Maryland, March 21, 2002

March 21, 2002 · NWS PHI · 5 events in 5 counties and zones

A strong cold front moved through the Maryland Eastern Shore during the evening of the 21st. It was accompanied by wind gusts of around 40 mph inland and around 50 mph along the bay.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved through the Maryland Eastern Shore during the evening of the 21st. It was accompanied by wind gusts of around 40 mph inland and around 50 mph along the bay. The strong gusty winds persisted throughout the night, although the strongest wind gusts occurred with the cold frontal passage and during the ensuing evening. Peak wind gusts included 52 mph in Tolchester (Kent County) and 41 mph at the Baltimore-Washington International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 3:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 21, 3:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EST THU MAR 21 2002

DISC: SWESTERLIES BRINGING IN MILD AIR WITH TEMPS INTO THE 50S AND
WILL FINISH AT 60 DEGREES IN SOME SPOTS. WINDS ARE 15 TO 25 MPH FROM
AND MILD SOURCE BUT A CHANGE TO THE NW WILL USHER IN THE COLDER
AIR.

THE FAST MOVING FRONT WILL APPROACH ERN PA BETWEEN 6 AND 7 PM AND REACH
THE COAST BEFORE 11 PM. THE WINDS WILL INITIALLY GUSTS TO 30 TO 40
MPH WITH THE FRONT BEFORE SETTLING OUT AT 25 TO 30 MPH. THIS MAY BE
ENOUGH OF A SUDDEN SHIFT AND INCREASE TO BRING SOME TREE AND POWER
LINES DOWN. WILL SEND AN SPS LATER.

CLDS/PCPN/WINDS ARRIVING AT SAME TIME BUT EXPECT PCPN OF VERY SHORT
DURATION EXCEPT FOR NORTHERN AREAS. MAY BE A QUICK BURST OF SNOW
FROM A SQUALL FAR NORTH WITH AN INCH OR A LITTLE MORE BEFORE
DAYBREAK. SOME DRIVING RESTRICTIONS ACROSS HIGHER TERRTAIN.

COLD DRY AIR WILL SWEEP ACROSS THE CFA ON FRI AND SAT WITH COLDER
THAN NORMAL TEMPS AND GUSTY WINDS.

FCSTID = 16/EBERWINE

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE. GALE WARNINGS ENTIRE COAST AND DELAWARE BAY.
PA...NONE.

In the hours before

Special weather statement, Mar 21, 3:43 PM EST, 3 hours 17 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-230500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
343 PM EST THU MAR 21 2002

...A FAST MOVING COLD FRONT TO MOVE ACROSS THE REGION THIS EVENING...

TEMPERATURES REACHED LEVELS TYPICAL OF SPRINGTIME BUT A CHANGE IS
QUICKLY GOING TO OCCUR LATE THIS EVENING. A COLD FRONT...OVER WESTERN
PENNSYLVANIA...WILL REACH PARTS OF EASTERN PENNSYLVANIA AND THE
EASTERN SHORE OF MARYLAND BETWEEN 6 AND 7 PM...AND CONTINUE RAPIDLY
EAST ACROSS THE DELAWARE VALLEY BETWEEN 8 AND 9 PM...THEN OFFSHORE
AROUND MIDNIGHT.

LIGHT PRECIPITATION WILL ACCOMPANY THE FRONT ALL AREAS EXCEPT THE
NORTHERN PARTS OF CARBON AND MONROE COUNTIES IN PENNSYLVANIA AND
SUSSEX COUNTIES...POSSIBLY NORTHERN MORRIS COUNTIES OF NEW JERSEY.
AFTER A BRIEF RAIN AND SNOW SHOWER THIS EVENING...THERE MAY BE A
SNOW SQUALL WITH A QUICK INCH OF SNOW. ELSEWHERE...INCLUDING
MARYLANDS EASTERN SHORE...DELAWARE AND SOUTH JERSEY...SOME SPRINKLES
AND FLURRIES ARE POSSIBLE.

THE WINDS MAY BE STRONG ENOUGH TO KNOCK DOWN A FEW TREES AND POWER
LINES AS THE WINDS SHIFT FROM THE SOUTHWEST TO NORTHWEST AND
SUDDENLY...BUT BRIEFLY GUSTS TO 35 OR 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Caroline

When
March 21, 7:00 PM EST to 10:00 PM EST
Where
Caroline forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.872, -75.832 (the zone’s center; the record gives no point)

High Wind, Cecil

When
March 21, 7:00 PM EST to 10:00 PM EST
Where
Cecil forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

High Wind, Kent

When
March 21, 7:00 PM EST to 10:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

High Wind, Queen Annes

When
March 21, 7:00 PM EST to 10:00 PM EST
Where
Queen Annes forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

High Wind, Talbot

When
March 21, 7:00 PM EST to 10:00 PM EST
Where
Talbot forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.749, -76.179 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286493, 5286494, 5286495, 5286496, 5286497.